Blizzard, Traverse
- When
- March 3, 7:00 AM CST to 12:00 PM CST
- Where
- Traverse forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
A strong cold front moving across the region brought very strong northwest winds of 25 to 35 mph with gusts to 50 mph. These strong winds combined with 2 to 4 inches of newly fallen snow resulted in blizzard conditions during the mid and late morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong cold front moving across the region brought very strong northwest winds of 25 to 35 mph with gusts to 50 mph. These strong winds combined with 2 to 4 inches of newly fallen snow resulted in blizzard conditions during the mid and late morning hours. Visibilities were frequently below a quarter mile disrupting or halting travel across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 3, 5:33 AM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
533 AM CST TUE MAR 3 2015
.SHORT TERM...(TODAY THROUGH THURSDAY AFTERNOON)
ISSUED AT 408 AM CST TUE MAR 3 2015
THINGS ARE EVOLVING VERY CLOSE TO FORECAST AND DID NOT MAKE
SIGNIFICANT CHANGES TO THE FORECAST. ONLY CHANGES WERE TO CANCEL
THE VERY NORTHERN FRINGE OF THE WINTER WX ADVISORY ACROSS NORTH
CENTRAL SD AND MAKE IT INTO A WIND ADVISORY INSTEAD. ALSO MOVED UP
START TIME OF EASTERN CWA HEADLINES TO RIGHT NOW AS LIGHT TO
MODERATE SNOW HAS BEGUN FALLING. STRONG WINDS ARE AFFECTING
CENTRAL SD WITH THESE WINDS KNOCKING AT THE DOOR OF THE JAMES
RIVER VALLEY. THEY WILL REACH THE I-29 CORRIDOR AROUND 12Z OR 13Z.
AS FOR SNOWFALL...THE BAND OF HEAVIEST SNOW IS CURRENTLY OVER THE
EASTERN CWA. STILL EXPECTING A BAND OF 2 TO 4 INCHES FROM AROUND
THE PIERRE AREA UP THROUGH THE EASTERN CWA AND INTO WEST CENTRAL
MINNESOTA. GIVEN THE STRONGER NORTH TO NORTHWEST WINDS GUSTING UP
TO 45 MPH LATER THIS MORNING...STILL EXPECTING BLIZZARD CONDITIONS
AT TIMES SO WILL GO AHEAD AND CONTINUE THE BLIZZARD WARNINGS.
ALTHOUGH...HEAVIEST SNOWFALL WILL NOT COINCIDE WITH STRONGEST
WINDS SO WILL BE INTERESTING TO SEE JUST HOW LOW AND WIDESPREAD
VISIBILITY REDUCTIONS WILL BE. STILL EXPECT IMPACTS THOUGH FROM
THE FRESHLY FALLEN SNOW BEING BLOWN AROUND.
TEMPERATURES TODAY WILL REMAIN STEADY OR SLOWLY FALL FOR MOST
AREAS AS COLDER AIR CONTINUES TO POUR IN BEHIND THE PASSING COLD
FRONT. ACTUAL AIR TEMPERATURES WILL FALL INTO THE SINGLE DIGITS
BELOW ZERO TONIGHT AS A NORTHWEST WIND REMAINS. WIND CHILL VALUES
ARE CURRENTLY FORECAST TO FALL TO 25 BELOW TO 30 BELOW ZERO FOR A
GOOD PORTION OF THE CWA. WILL HAVE TO EXPLORE POSSIBILITY FOR A
WIND CHILL ADVISORY OVERNIGHT. ARCTIC AIR REMAINS IN PLACE
WEDNESDAY AND WEDNESDAY NIGHT...WITH LOWS WEDNESDAY NIGHT LIKELY
IN THE TEENS BELOW ZERO FOR THE EASTERN CWA. MODERATING TEMPS
BEGIN ON THURSDAY...WHICH WILL THEN PERSIST INTO THE EXTENDED
PERIOD.
.LONG TERM...(THURSDAY EVENING THROUGH MONDAY)
ISSUED AT 408 AM CST TUE MAR 3 2015
NORTHWEST MID LEVEL FLOW WILL PREVAIL OVER THE REGION THROUGH THE
LONG TERM. THIS SHOULD SPELL A MOSTLY DRY PATTERN. HOWEVER...THAT
SAID...BOTH THE GFS/ECMWF DO HAVE A FAIRLY HEALTHY WAVE COMING
THROUGH FRIDAY THROUGH FRIDAY NIGHT. DETERMINISTIC AND ENSEMBLE
POPS REMAIN LOW...BUT THIS FEATURE WILL BEAR WATCHING. FOR NOW
WILL MAINTAIN A DRY FORECAST. MEANWHILE...A RELATIVELY MILD AIR
MASS WILL BE IN PLACE DURING MOST OF THE PERIOD...SUPPORTING NEAR
TO ABOVE NORMAL TEMPERATURES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 531 AM CST TUE MAR 3 2015
A MIX OF MVFR/IFR CIGS AND VSBYS WILL CONTINUE ACROSS MUCH OF THE
REGION THROUGH THIS MORNING. HOWEVER IMPROVEMENT IS EXPECTED THIS
AFTERNOON AS THE SNOW MOVES OFF INTO MINNESOTA. KMBG WILL SEE THE
LEAST AMOUNT OF IMPACT FROM SNOW THIS MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR SDZ009-
015-016.
BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR SDZ007-008-011-
018>023.
WIND ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR SDZ003>005.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR SDZ006-010-
017.
BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ TODAY FOR SDZ033>037-
045-048-051.
MN...BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR MNZ039-046.
&&
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 443 AM CST TUE MAR 3 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 443 AM CST TUE MAR 3 2015 /343 AM MST TUE MAR 3 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SNOW AND BLOWING SNOW WILL AFFECT SOUTH CENTRAL THROUGH NORTHEAST SOUTH DAKOTA AND INTO WEST CENTRAL MINNESOTA. VISIBILITY WILL BE REDUCED TO BELOW ONE-HALF OR ONE-QUARTER MILE AT TIMES. NORTH TO NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE EXPECTED ACROSS THE REGION THIS MORNING. WIND CHILL VALUES WILL RANGE FROM 20 BELOW TO 30 BELOW ZERO FOR MUCH OF THE FORECAST AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILL VALUES WILL RANGE FROM 20 BELOW TO 30 BELOW ZERO FOR MUCH OF THE FORECAST AREA WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 AM CST TUE MAR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM SNOW PIERRE 44.37N 100.32W
03/03/2015 M1.8 INCH HUGHES SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1500187
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 AM CST TUE MAR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW BROWNS VALLEY 45.59N 96.83W
03/03/2015 M4.2 INCH TRAVERSE MN CO-OP OBSERVER
&&
EVENT NUMBER ABR1500188
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 AM CST TUE MAR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW ROY LAKE STATE PARK 45.71N 97.43W
03/03/2015 M2.0 INCH MARSHALL SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1500189
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 AM CST TUE MAR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM SNOW 2 E ABERDEEN 45.47N 98.44W
03/03/2015 M0.7 INCH BROWN SD NWS OFFICE
&&
EVENT NUMBER ABR1500190
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
659 AM CST TUE MAR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM SNOW 8 WNW GANN VALLEY 44.08N 99.13W
03/03/2015 M2.5 INCH BUFFALO SD COCORAHS
&&
EVENT NUMBER ABR1500191
CONNELLYThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567520, 567519.